Ask the Veterinarian/ear problem

Advertisement


Question
My 8 year old Sheltie received Otibiotic with Gentamycin for apparent Otitis External (head shaking and tilt but no erythematosus
1 drop in each ear for 3 days stopped Gentamycin Last Fri noticed at least partial hearing loss. Does Gentamycin cause edema of Cochlear hair cells which subsequently resolves or death of hair cells and permanent hearing loss.

Answer
Yes, gentamycin is notorious for this, especially if there is a hole in the eardrum as a result of the ear infection. It does not usually cause necrosis so it is reversible.   When you stop the medicine, the hearing should return within 2 weeks usually.

Ask the Veterinarian

All Answers


Answers by Expert:


Ask Experts

Volunteer


Dr. Louis N. Gotthelf

Expertise

Dermatology and ear diseases of dogs and cats

Experience

I am the author of "Small Animal Ear Diseases; An Illustrated Guide" published by W.B. Saunders. I have over 25 years of clinical experience with a special interest in dermatologic conditions and ear diseases.

Organizations
American Academy of Veterinary Dermatology

Publications
Veterinary Forum
Veterinary Medicine
Waltham Focus

©2016 About.com. All rights reserved.